Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 44, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 19, 2002, 5:30 AM CDT for Jackson County, Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 5:30 AM CDT (10:30 UTC)
- Expired
- Apr 19, 2002, 6:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
Counties Johnson County, KS, Wyandotte County, KS, Jackson County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:32 AM CDT | Hail 0.75 | Olathe, KS | |
| Apr 19, 5:35 AM CDT | Hail 1 | Overland Park, KS | |
| Apr 19, 5:40 AM CDT | Hail 0.75 | Kansas City, KS | |
| Apr 19, 5:50 AM CDT | Thunderstorm Wind 52 M | Raytown, MO | Also reported nickel size hail. |
| Apr 19, 6:10 AM CDT | Hail 0.75 | Lees Summit, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 5:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2584 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 191030 SVRMCI KSC091-209-MOC095-191115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 529 AM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS EASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS JACKSON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 615 AM CDT * AT 524 AM CDT... THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM EDWARDSVILLE TO LAKE QUIVIRA TO OLATHE...AND MOVING EAST AT 40 MPH. NICKEL TO GOLFBALL SIZE HAIL ARE LIKELY WITH THESE STORMS. * THE SEVERE THUNDERSTORMS WILL BE NEAR... STANLEY...PRAIRIE VILLAGE...LEAWOOD BY 535 AM CDT. KANSAS CITY...RAYTOWN...GRANDVIEW BY 545 AM CDT. LEES SUMMIT BY 555 AM CDT. INDEPENDENCE...BLUE SPRINGS BY 600 AM CDT. LAKE LOTAWANA...GRAIN VALLEY BY 605 AM CDT. BUCKNER BY 610 AM CDT. THE TOWNS OF COUNTRYSIDE...FAIRWAY...WESTWOOD...MISSION HILLS AND WESTWOOD HILLS ARE ALSO IN THE PATH OF THESE STORMS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:25 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Apr 19, 1:25 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 125 AM CDT FRI APR 19 2002 UPDATED ZONES TO REFLECT REMOVAL OF WATCH. WILL MAINTAIN THREAT OF THUNDERSTORMS TONIGHT FOR ALL BUT EXTREME NORTHWEST MISSOURI AS STRONG COLD FRONT MOVES SOUTHEAST. DB .EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, Apr 19, 1:05 AM CDT, 4 hours 25 minutes before
MOZ005>008-013>017-023>025-191200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 AM CDT FRI APR 19 2002 SEVERE THUNDERSTORM WATCH NUMBER 118 HAS EXPIRED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...DAVIESS...DE KALB...GRUNDY...HARRISON...LINN...LIVINGSTON... MACON...MERCER...PUTNAM...SCHUYLER AND SULLIVAN. ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE IN THE REGION THIS MORNING...THE THREAT OF SEVERE WEATHER HAS ENDED. MJ
Special weather statement, Apr 19, 5:01 AM CDT, 29 minutes before
KSZ057-060-103>105-MOZ028>033-037>040-043>046-053-054-191500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 501 AM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 122...IN EFFECT UNTIL 1000 AM CDT FRIDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BATES...CARROLL...CASS...CHARITON...CLAY...COOPER...HENRY...HOWARD... JACKSON...JOHNSON...LAFAYETTE...PETTIS...PLATTE...RANDOLPH...RAY AND SALINE. IN KANSAS: JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE... BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL... MOBERLY...OLATHE...PAOLA...SEDALIA AND WARRENSBURG.
Local storm report, Apr 19, 5:20 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 AM TONGANOXIE KS WIND DAMAGE
04/18/02 LEAVENWORTH POWER OUT IN
TONGANOXIE. REPORTED BY
EMERGENCY MANAGEMENT.
0510 AM TONGANOXIE KS 1 INCH HAIL
04/18/02 LEAVENWORTH REPORTED BY EMERGENCY
MANAGEMENT.
0515 AM BONNER SPRINGS KS .88 INCH HAIL
04/18/02 LEAVENWORTH REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Apr 19, 5:24 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 AM 1 SW DE SOTO KS 1.75 INCH HAIL
04/18/02 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0518 AM BASEHOR KS 1.5 INCH HAIL
04/18/02 LEAVENWORTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 19, 5:29 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 AM SHAWNEE KS .88 INCH HAIL
04/18/02 JOHNSON REPORTED BY MEDIA.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:17 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 28 min |
| Apr 18, 7:25 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 65 min |
| Apr 18, 7:37 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 53 min |
| Apr 18, 7:48 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 57 min |
| Apr 18, 8:00 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 45 min |
| Apr 18, 8:08 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 37 min |
| Apr 18, 8:32 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 58 min |
| Apr 18, 9:00 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 60 min |
| Apr 18, 9:08 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 37 min |
| Apr 18, 9:30 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 60 min |
| Apr 18, 9:55 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 65 min |
| Apr 19, 4:52 AM CDT | Severe Thunderstorm Warning | EAX | Platte | 38 min |
| Apr 19, 5:48 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 57 min |
| Apr 19, 6:17 AM CDT | Severe Thunderstorm Warning | EAX | Johnson | 43 min |
| Apr 19, 6:22 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 38 min |
| Apr 19, 6:52 AM CDT | Severe Thunderstorm Warning | EAX | Saline | 53 min |
| Apr 19, 7:46 AM CDT | Severe Thunderstorm Warning | EAX | Howard, Saline | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.